Health & Family

Gabapentin for pain nearly led to suicide

Q. I was prescribed gabapentin for pain after back surgery. When I felt no relief, my doctor kept raising the dose.

I got more and more tired and had trouble with my balance and swelling in my ankles. The real problem was mounting depression, which I felt was caused by pain and disability.

Soon I decided that suicide was the only answer and began carefully planning my exit. I made my will, set up my bank accounts and planned how to shoot myself outside so as to leave the least mess for my children. I was dead serious.

Meanwhile, my physician continued to up my dosage until I was practically flattened with fatigue. If I had not worked for a doctor who noticed my frame of mind and alerted me to the side effects of gabapentin, I would be dead by now. I want everyone taking this drug to be aware of these problems.

A. The Food and Drug Administration approved gabapentin (Neurontin) for treating seizures and for the pain that may linger after shingles. Many doctors prescribe it “off-label” for other types of pain.

Fatigue is a common side effect of gabapentin; swollen feet also are a possible reaction. The most serious, however, is the potential for suicidal thoughts and actions.

The FDA warns: “Patients, their caregivers, and families should be counseled that AEDs (anti-epilepsy drugs), including Neurontin, may increase the risk of suicidal thoughts and behavior and should be advised of the need to be alert for the emergence or worsening of symptoms of depression, any unusual changes in mood or behavior, or the emergence of suicidal thoughts, behavior, or thoughts about self-harm.”

We’re glad your employer alerted you to this problem. Too bad your doctor did not.

Sunscreen allergies

Q. I am allergic to all the sunscreens I’ve ever tried. They make me itch on my chest, forearms, face and hands. How can I solve this problem and protect my skin better from the sun? I am 61 and have had this problem for 12 years. Thank you for any information you can send me.

A. In addition to sun-blocking compounds, preservatives and fragrances sometimes cause unpleasant skin reactions.

You might want to consider using a sunscreen with physical blocking agents, such as titanium and zinc. These may be less likely to cause a reaction than sunscreens with chemical blockers such as oxybenzone, an ingredient that has hormone-disrupting properties and also may trigger an allergic reaction.

Tonic is toxic?

Q. I love gin and tonic in the summer, but a friend said tonic was toxic. How can that be? I’ve never experienced any side effects, unless I drink too much – and I attribute that to the gin.

A. A small number of people are supersensitive to quinine, the bitter ingredient in tonic that gives it a distinctive flavor. They can experience blood disorders even at very low doses. Other side effects can include skin rash, digestive upset, ringing in the ears and vision problems. As long as you have never experienced a bad reaction, we wouldn’t worry.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments